Arizona, 2018Flash Flood in Arizona, September 19, 2018
September 19, 2018 · NWS PSR · 1 event in 1 county or zone
Isolated thunderstorms developed across portions of La Paz County during the afternoon hours on September 19th. Some of the stronger storms produced locally heavy rainfall with peak rain rates in excess of one inch per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across portions of La Paz County during the afternoon hours on September 19th. Some of the stronger storms produced locally heavy rainfall with peak rain rates in excess of one inch per hour. Heavy rain from some of the stronger storms led to an episode of flash flooding south of Vicksburg Junction and near Interstate 10. At about 1600MST county officials reported that Vicksburg Road at mile post 1.5 was closed due to flash flooding. Shortly before the flooding was reported, a Flash Flood Warning was issued for the area. Fortunately no injuries or accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 19, 2:30 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 19, 2:30 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
230 PM MST Wed Sep 19 2018
...Updated Aviation and Fire Weather...
.SYNOPSIS...
Showers and a few thunderstorms will persist across mainly the
eastern half of Arizona through tonight. For Thursday and into
next week, the region can expect dry weather. Temperatures will be
near normal Thursday then remain above normal into the middle of
next week.
&&
.DISCUSSION...
Very moist airmass resides over most of our CWA this morning. The
19.12Z KPSR sounding had a PWAT of 1.85" which is at record levels
for the back half of September. Not surprising, the sounding
exhibited a moist adiabatic profile above 700 mb. MRMS and
GOES-17 data depict the players we've been watching on the move
this morning. Furthest south, a tropical depression remains with
convection flaring up. That is all feeding the moisture plume that
extends northward into Arizona, and another weak low embedded
toward the north end of the GoC. Swinging into CA/NV, a pronounced
trough with enhanced southwesterly flow and much drier air. The
19.12Z KVEF sounding had just 0.3" of PWAT. Thus we have a
convergence air of moist flow, oriented SSW to NNE broadly from
Ajo to Phoenix to Flagstaff.
The radar and satellite depiction so far today has generally
played out as expected, though certainly more stratiform than
expected. Deep but weak isentropic lift in the very moist
environment is yielding a fairly solid rain shield at this point
in central Arizona. Further to the south where the FFA is broadly
in effect, there is a little more sunshine and cyclonic rotation
noted, thus heavier rain is still likely there with more
instability.
Expect given trends to continue into the evening hours, with
precip intensity increasing south/east of Phoenix with a gradual
west-to-east translation of the precipitation. By early Thursday
morning, everything should be fairly wrapped up.
Much drier air will be working in Thursday from west-to-east and
top-to-bottom. Most areas, from the Imperial Valley through
Phoenix and into the Globe area, should wake to still humid and
muggy morning. As the boundary layer warms and mixes through the
day though, dew points should drop markedly. Temperatures will end
up being near normal under abundant sunshine.
For the weekend and into next week, ridging with above normal
heights will persist across the Southwest CONUS yielding dry and
warm weather. A weak trough moving through the PacNW may briefly
suppress the ridge Sun/Mon, resulting in very modest cooling.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Light to moderate rain and visibilities nearing 6 miles with
obscuration of distant mountains will begin to clear by late
afternoon and only a few lingering showers in the vicinity through
the evening. Confidence is good that winds will shift to an easterly
heading with the end of the rain by early evening. Otherwise, Winds
may shift to a westerly direction shortly after sunrise Thursday
while some lower sct deck could briefly result in partial mountain
obscuration through the morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Very minimal aviation concerns through Thursday afternoon as
thunderstorm activity should remain east of terminal locations.
Winds will favor a southerly direction through tonight and could
obtain gusts up to 20kt through tonight before becoming lighter and
more variable Thursday morning. A very remote chance exists for
ground fog and lower visibilities to develop at KIPL around sunrise,
but chances do not dictate any mention in the TAF package.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Temperatures will rebound over the weekend and climb several degrees
above seasonal normals next week. A pronounced drying trend will
exist with little to no chance of showers or storms. Minimum
humidity levels in a 15-30% range over the weekend fall more solidly
into the teens next week with some readings into the single digits
over far southeast California by Monday. Overnight recovery will
vary widely from fair to excellent. Winds will remain mostly light
and quite typical for late summer/early autumn.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 11 PM MST this evening for AZZ548>555-
558>563.
CA...None.
&&
DISCUSSION...Iniguez
AVIATION...MO
FIRE WEATHER...MO/CBIn the hours before
Local storm report, Sep 19, 12:56 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1256 PM MST WED SEP 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN 2 E CASA GRANDE 32.88N 111.71W
09/19/2018 M0.75 INCH PINAL AZ TRAINED SPOTTER
OCCURRED IN 30 MINUTES.
&&Special weather statement, Sep 19, 3:45 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST WED SEP 19 2018
AZZ533-192330-
Central La Paz AZ-
345 PM MST WED SEP 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
430 PM MST...
At 345 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Vicksburg Junction, or 45 miles west of Tonopah. This
storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central La Paz
County.
This includes AZ Interstate 10 between mile markers 38 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3346 11360 3350 11388 3366 11391 3371 11352
TIME...MOT...LOC 2245Z 240DEG 0KT 3359 11371
Rogers
Flash Flood, La Paz
- When
- September 19, 3:45 PM MST to 6:45 PM MST
- Where
- La Paz County, 12.85 mi SSE of Vicksburg to 5.16 mi SSE of Brenda
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.571, -113.689
Thunderstorms with locally heavy rain developed across the central portions of La Paz County during the afternoon hours on September 19th. Intense rain from the stronger storms led to an episode of flash flooding about 6 miles to the south of the town of Vicksburg Junction. According to a La Paz County official, at 1603MST Vicksburg Road was closed at Mile Post 1.5 due to flash flooding. The flooding occurred near Interstate 10; fortunately no accidents were reported on the interstate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Iowa, September 19 to 23, 2018$1.3 million · 11 events
- Flash Flooding in Arizona, September 19, 2018$265,000 · 3 events
- Hail and Damaging Wind in Virginia, September 19, 20181 in hail · 2 events
- Flood and Damaging Wind in Florida, September 19, 201850 kt wind · 2 events
- Hail in South Dakota, September 19, 20181 in hail · 1 event
- Waterspout in Gulf of Mexico, September 19, 20181 event
- Funnel Cloud in Florida, September 19, 20181 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 19, 20181 event
- Wildfire in Idaho, September 19 to 20, 20181 event
- Damaging Wind in New Mexico, September 19, 2018$1,000 · 50 kt wind · 1 event
- Tornado in Nebraska, September 19, 2018EF0 · 1 event
- Damaging Wind in Kansas, September 19, 2018$2,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779530.